MAUDE Adverse Event Report: BLUE BELT TECHNOLOGIES NAVIO SOFT TISSUE PROTECTOR; ORTHOPEDIC STEREOTAXIC INSTRUMENT

BLUE BELT TECHNOLOGIES NAVIO SOFT TISSUE PROTECTOR; ORTHOPEDIC STEREOTAXIC INSTRUMENT
Model Number PFSR101092
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/08/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during placement of the tibial array pins, a pin became lodged in the tissue protector.This was removed manually, however it was unable to dislodge the pin from the tissue protector.A second tray was opened and another tissue protector was given to the surgeon.While attempting to place an array pin with the second tissue protector, the pin also became lodge in the protector.The pins were placed manually and the case proceeded without incident.
 
Additional Manufacturer Narrative
The navio soft tissue protector, (pn 101092), used in treatment was returned for a prior investigation and discarded.A relationship between the reported event and the device was established.A photo of the device from the prior investigation showed that the bone pin was stuck in the tissue protector.Dhr review found that no conditions that could contribute to the reported event were found.The reported product met manufacturing specifications prior to being released for distribution.A complaint history review found similar reports, this issue will continue to be monitored.The surgical technique guide provides instructions for using the tissue protector.Specifically, the guide provides instruction on how to prepare the bone pin insertion location on the patient and how to insert the tissue protector within that location.The complaint does not suggest that the user deviated from these instructions.Moreover, as part of the functional evaluation in tr0979 that replicated the issue, the test operator followed the instructions provided in the surgical technique guide and experienced the bone pin getting stuck in the tissue protector.Accordingly, product labeling has been ruled out as a cause of the complaint.This failure is an identified failure mode within the risk file.Based on prior complaints received, it is likely that the event occurred due to the reported failure.The malfunction is due to a design issue due to the inner diameter of the tissue protector lumen diameter relative to the major diameter of the bone pin.Binding of the bone screw to the tissue protector is primarily due to tissue being wrapped around the threads.However, initial pin misalignment and bending of the pin are also contributing factors.Hhe-2020-12-pl and capa 200017 were opened as corrective actions to address this issue.As a result of the remedial investigation, we have thoroughly investigated the complaint per the criteria as required by 21 cfr 820.198(d).

Brand Name
NAVIO SOFT TISSUE PROTECTOR
Common Device Name
ORTHOPEDIC STEREOTAXIC INSTRUMENT
Manufacturer (Section D)
BLUE BELT TECHNOLOGIES
2905 northwest blvd ste 40
plymouth MN 55441
Manufacturer (Section G)
BLUE BELT TECHNOLOGIES
2905 northwest blvd ste 40
plymouth MN 55441
Manufacturer Contact
rick confer
2828 liberty ave
suite 100
pittsburgh, PA 15222
MDR Report Key9742783
Report Number3010266064-2020-00051
Device Sequence Number16594869
Product Code OLO
UDI-Device Identifier00885556628713
UDI-Public00885556628713
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 09/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberPFSR101092
Device Catalogue NumberPFSR101092
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/08/2018
Supplement Date Received by Manufacturer09/28/2022
Initial Report FDA Received Date02/22/2020
Supplement Report FDA Received Date09/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-1634-2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age51 YR
Patient SexFemale